A short course of AZT can help prevent mother-to-child HIV transmissions, but stopping the medication can cause a temporary burst in viral replication in breast milk that can expose nursing babies to higher risks of HIV infection, according to a study in the October 15 edition of Journal of Infectious Diseases.
Investigators examined HIV RNA levels in the breastmilk of both HIV-positive women who did and who did not take AZT at eight-, 45-, 90-, and 180-day follow-up evaluations after delivery. AZT therapy was stopped at the seven-day point after delivery for women in the treatment arm of the study. HIV was detected in the breast milk of about 33% of the women who took AZT and 55% of those who did not take the drug at the eight-day postdelivery mark.
Among those women who had taken AZT and did have measurable viral levels, their viral loads still were significantly lower than the levels in women who received a placebo. However, by the 45-day follow-up point, viral levels among both treated and untreated women were similar, indicating that there is a burst of viral replication between the eight- and 45-day postdelivery period in women who had taken a short course of AZT.
Based on these findings, the researchers recommend that 'AZT should be provided to nursing mothers for the duration of breast feeding.'